Estratest Side Effects Injury Lawsuits. According to a new study of over 70,000 nurses, Estratest, a hormone pill that is made up of both estrogen and testosterone doubles the risk of breast cancer in women. The study conclusions, published in the July 24, 2006 Archives of Internal Medicine journal adds to the data that certain types of hormone supplements (estrogen-progestin pills), increase women’s threat of breast cancer, heart attacks, and strokes. Prior research as well found a larger risk of breast cancer in women with elevated natural levels of testosterone.
This type of hormone therapy may help with mood, libido and bone mineral density, but the possible risk of breast cancer may outweigh these benefits,” said study co-author Rulla Tamimi of Harvard Medical School. The generally risk of breast cancer amongst the participants in the newest study was minor. Only 17 cases of breast cancer among the 500 or so women who took the estrogen-testosterone combination were recorded.
An estimated, 2% of women taking hormones in the study back in 2000 used a form that included testosterone. However usage soared during the 24 years of the study as evidence appeared linking the hormone combination to better bone density, improved mood and greater sexual enjoyment. We strongly urge women not to use this product or similar products from compounding pharmacists, said Dr. Sidney Wolfe, director of Public Citizen’s Health Research Group, which produces the Worst Pills list.
This new study used data from the long-running Nurses’ Health Study. Women taking estrogen and testosterone after menopause, had a 2 1/2 times higher risk of developing breast cancer than women who never took hormones. The majority of the women taking the combination used Estratest.
Estrogen-testosterone pills are sold under the brand names Estratest and Estratest H.S. and are manufactured by Solvay Pharmaceuticals. Both brand names are displayed on a Washington-based advocacy group’s “Worst Pills” list because of breast cancer risk. Estratest was approved for use approximately 30 years ago.